Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Unusual periods after taking contraceptive pill, irregular bleeding, brown and runny blood. What is wrong?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3003 Questions
I have been on the contraceptive pill on and off since I was 16. I have always had appropriate breaks and my periods have always been normal when on or off the pill. I am used to a 5 day bleed that is fairly heavy the first 2 days and light to spotting for the final 3. My partner and I want to try for a baby and so at the end of May after my period we decided to stop taking my contraceptive pill. Since then my periods have changed and are becoming unusual. We have not yet conceived although I understand it can take time. I have been charting my periods carefully to try and find out when I am ovulating so I have a record of them. My period finished May 31st and my next one started XXXXXXX the 24th, both of which were my normal 5 days. My next period was the 19th of July and lasted 9 days! It became a very thick dark brown spotting for the last few days that I have never experienced before. I started bleeding again on the 8th of August, this again is a very different sort of blood than I am used to and varies from very dark brown and sticky to a very light brown and runny. There is not a lot of it at all and for 8 hours at a time I will have no blled at all and think it has stopped, then it will come back again a few hours later. This has been going on for 9 days now. I am getting concerned that something is wrong.
Posted Thu, 6 Sep 2012 in Menstruation and Miscarriage
Answered by Dr. Rhea Chanda 53 minutes later
Thanks for the query.
You have been off of the pill for about3 months.It will take some time for your periods to regularise after stoppage of the contraceptive pill.It may may irregular for at least 3-6 months.This may occur due to sudden hormonal imbalance due to which your cycles are irregular.Now that you are off the pill, and want to conceive,you can get your thyroid profile checked. Keep maintaining the menstrual calender. Your periods should regularise soon.From the dates you have mentioned you almost seem to have a 21 day cycle now.The pill had made your cycles regular. There isnt anything to worry about yet.Just keep track of your bleeding.If you have very heavy bleeding, you can take tranexemic acid/ethamsylate thrice a day to stop the bleeding.You also wont ovulate this soon.It may take upto 3-6 months for ovulation to occur.
Above answer was peer-reviewed by
Follow-up: Unusual periods after taking contraceptive pill, irregular bleeding, brown and runny blood. What is wrong? 21 hours later
Thank you for your response. I read elsewhere on this site that it could actually be a sign of pregnancy and some sort of implantation bleeding? I took 2 tests yesterday which have showed positive so I guess it is due to me having conceived! Which we are pleased about! However I also looked into implantation bleeding and have read it should last around 3 days. My bleeding has continued now for the tenth day today. Should I be concerned with bleeding in early pregnancy. The bleeding is not heavy, just more of a sticky coating around the cervix and walls with occasional spotting in underwear. I do not know yet when exactly I would have conceived due to the cycle alteration. Somewhere between the end of my period on the 27th July and the 8th August when this new bleeding occurred. I have also read that some women continue to menstruate throughout their pregnancies? Do you have any advice for me?
Answered by Dr. Rhea Chanda 9 hours later
Firstly,implantation bleeding lasts for maybe 2-3 days XXXXXXX And the bleeding is very minimal like a spotting and usually doesnt stain underwear.Anything more than that, needs to be investigated further.If you continue to bleed,then you need to have an ultrasound as soon as possible.Get a serum beta hcg done also.This will confirm if there is a pregnancy.
As far as menstruation during pregnancy goes, it happens rarely.
I suggest that get that ultrasound done and the beta hcg test done.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor